Island Health is spreading the word about a recent increase in drug overdose deaths and has issued an overdose advisory for all of Vancouver Island.
The advisory, issued today, May 11, notes that “there has been an increase in overdose deaths on Vancouver Island last week from opioids and stimulants [with an] increased risk with smoking.”
If someone overdoses, Island Health says to call 911, provide rescue breathing and administer naloxone if available.
Island Health included in the advisory some strategies for safer drug use, suggesting that people have their substances checked at overdose prevention sites or supervised consumption sites where available. Other strategies include trying a smaller amount of the drug before doing a regular hit, and using drugs with another person and staggering use so someone can respond if needed. Carrying naloxone and having an overdose response plan are other recommended strategies.
A provincial overdose alert advising of “increased drug toxicity reported across B.C.” was issued May 6 following an increase in both overdose deaths and non-fatal overdoses.
For more information, search www.islandhealth.ca.